Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Albany, NY

June 26, 2002Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 26, 2002, 2:45 PM EDT for Ulster County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 2:45 PM EDT (18:45 UTC)
Expired
Jun 26, 2002, 3:30 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Whole counties

County Ulster County, NY

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:10 PM EDTThunderstorm WindCountywide, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 261845
SVRALY
NYC111-261930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ULSTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 330 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GREENFIELD PARK...OR ABOUT 7 MILES
  NORTHWEST OF ELLENVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KERHONKSON AND RIGGSVILLE AT 255 PM EDT
  MOHONK LAKE AT 305 PM EDT
  OLIVEBRIDGE AT 310 PM EDT
  BLOOMINGTON AND ROSENDALE AT 320 PM EDT
  HURLEY AT 325 PM EDT
  PORT EWEN AND KINGSTON AT 330 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 11:15 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 26, 11:15 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1115 AM EDT WED JUN 26 2002

.DISC...WL UPDATE ZONES TO REMOVE ANY MORNING WORDING.  REST OF FCST
UNCHANGED EXCEPT TO WORD THE FCST FOR THIS AFTN AS TSTMS LIKELY
MAINLY LATE IN THE AFTN.

.HYDRO STATUS...LCL HVY RAIN W TSTMS.  QPF MAY EXCEED 2 INCHES IN A
FEW AREAS.  WL HAVE TO WATCH FOR LCL FLDG.  BUT NO PROBLEMS EXPECTED
ON LARGER WATERWAYS.

.ALY...NONE.

KHH

In the hours before

Special weather statement, Jun 26, 12:20 PM EDT, 2 hours 25 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
262200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1220 PM EDT WED JUN 26 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

THE FOLLOWING AREAS HAVE THE POTENTIAL FOR GETTING SEVERE
THUNDERSTORMS...THE SOUTHERN ADIRONDACKS...THE EASTERN MOHAWK
VALLEY...THE LAKE GEORGE SARATOGA REGION...THE GREATER CAPITAL
REGION...THE EASTERN CATSKILLS...THE MID HUDSON VALLEY...SOUTHERN
VERMONT...THE BERKSHIRES...AND LITCHFIELD COUNTY CONNECTICUT.

SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH AND GREATER...AND
OR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR GREATER.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE STRONG GUSTY WINDS.
FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ALSO OCCUR WITH THE
THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS COULD CONTAIN LARGE HAIL.

THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE WITH AN ABUNDANCE OF LOW
LEVEL MOISTURE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE MOVING
THROUGH CENTRAL NEW YORK THIS AFTERNOON WILL HELP TO TRIGGER THE
DEVELOPMENT OF THUNDERSTORMS...WHICH COULD THEN BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jun 26, 1:48 PM EDT, 57 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0146PM     WED JUN 26 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00167    FILE 28   WELLSVILLE PD NY0022800                   JUN 26-02
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   SEVERE THUNDERSTORM AND STREET FLOODING

DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM WITH FLASH FLOODING. SEVERAL
TREES DOWN AND POWER OUTAGE IN WELLSVILLE. SOME STREET FLOODING WITH SOME
DAMAGE TO VILLAGE STREETS.

COUNTY(S) AFFECTED: ALLEGANY COUNTY VILLAGE OF WELLSVILLE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN END OF VILLAGE

DATE AND TIME CONDITION STARTED: 062602 AT 1245 HRS
DATE AND TIME CONDITION ENDED:
EXTENT OF DAMAGE OR AREAS IN DANGER: SOME STREET DAMAGE. NO STRUCTURES INVOLVED

NUMBER KILLED:    0     NUMBER INJURED:   0
REMARKS: STRONGS WINDS, EXTREMELY HEAVY RAIN WITH SIGNIFICANT LIGHTNING

AUTH PHONE #: 585 593-5600

AUTH JAMES A CICIRELLO COP

OPER - BALDWIN,MICHAEL T              1346
Local storm report, Jun 26, 2:16 PM EDT, 29 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0214PM     WED JUN 26 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
01787    FILE 28   ALLEGANY CO SO NY0020000                  JUN 26-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): HARDEST HIT AREAS:  CUBA AND
BELMONT
DATE AND TIME CONDITION STARTED: 06 26 2002  12:42
EXTENT OF DAMAGE OR AREAS IN DANGER: CUBA AND BELMONT HAD NUMEROUS LIGHTENING
STRIKES WITH TREES AND/OR LINES DOWN.  BOLIVAR REPORTED ROAD FLOODING, ANGELICA
AND ANDOVER, CUBA AND BELMONT REPORTED POWER OUTAGES.  CUBA REPORTED A HOUSE
STUCK BY LIGHTENING.
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:  0       NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: HEAVY RAIN CAUSED LIMITED DRIVING VISABILITY.

AUTH PHONE #: 585 268-9460

AUTH SHERIFF R BELMONT
     OPER - SWARTHOUT, RANDY       14:13
OPER - SWARTHOUT,RANDY                1414

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:39 PM EDTSevere Thunderstorm WarningALYDutchess66 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.